An unexpected adverse effect of an levonorgestrel intrauterine system device.
Levonorgestrel intrauterine system devices (L-IUD) are used by thousands of women in Australia each year for menorrhagia, contraception and post-menopausal endometrial protection. It is routine to discuss possible complications prior to insertion, however, there are less well known adverse effects that can still hold significance for the patient.
AJ is a 43 year old with two children who was referred to a gynaecology clinic for management of menorrhagia and dysmenorrhoea. She had two previous uncomplicated spontaneous vaginal deliveries with no previous significant gynaecological or medical history. Recent ultrasound demonstrated a 1.7cm subserosal fibroid in anterior uterine body. She took no regular medications.
AJ proceeded to have a hysteroscopy dilatation and curettage with Mirena® insertion on 24 November 2011. The operative findings were of a normal endometrial appearance and anterior polyp. Histopathology was benign.
Approximately six weeks after IUD insertion, AJ noticed that her hair was falling out in large clumps. She presented to two locum medical officers with her concerns the second of which, on 6 February 2012, arranged appropriate investigations (see below).
On 7 March 2012, AJ returned to gynaecology clinic for a routine three-month follow up. Her menorrhagia had improved and she no longer suffered dysmenorrhoea. She enquired if her L-IUD could be the cause of her alopecia as she was continuing to lose clumps of hair despite her normal investigations.
On examination, there were seven distinct areas of alopecia areata on her scalp. After a brief review on MIMS and UpToDate and discussion with AJ, the L-IUD was removed.
In consideration of the differentials (see box, below) the locum medical officer arranged FBC, electrolytes, Vitamin B12, CRP, ESR, CCP Ab, ANA Ab and cortisol which were all within normal limits eliminating autoimmune and vitamin deficiency causes. Her thyroid function had last been assessed in September 2011, as normal. Scalp swabs and scrapings sent for m/c/s and mycology showed no pathogens or fungi isolated. In addition, there was no history of anxiety, stress or hair pulling.
Diagnosis and outcome
On 17 April 2012, AJ was reviewed in the gynaecology clinic. Since removal of L-IUD she had no further areas of alopecia and had noted new hair growth in areas of areata.
Table 1. Investigation results.
|Cortisol||335 nmol/L||160-650 am|
|160-650 am||Within normal limits|
|FBC||Within normal limits|
|Scalp swab m/c/s||No pathogens isolated|
|Scalp scraping mycology||No fungi seen or isolated|
|Tinea capitis||Fungal scalp infection|
|Thyroid disorders||Usually autoimmune thyroid disease|
|Atopic dermatitis||Inflammatory skin disorder often flaky, scaly, red and itchy when on the scalp|
|Vitiligo||Acquired skin depigmentation|
|Trichotilomania||Nervous hair pulling. Usually presents with broken hairs of varying length|
|Cicatrical alopecia||Patchy hair loss with folliculitis decalvans as result of range of pathologies such as lupus erythematosus|
|Androgenetic alopecia||Gradual hair loss in a typical pattern|
|Secondary syphilis||Moth-eaten pattern of hair loss|
|Telogen effluvium||Diffuse hair thinning|
Given that she had a positive dechallenge test (in other words, symptom resolution post removal), AJ was diagnosed with alopecia resulting from an adverse effect to her L-IUD.
Alopecia areata is hair loss, usually reversible, in sharply defined areas, usually involving beard or scalp.1 It is listed in the Mirena product information as an uncommon adverse effect occurring in ≥0.1 per cent to <1 per cent, based on information collected during controlled clinical trial comparing copper IUD with Mirena.2
A paper by Paterson et al (2007) reviewed the New Zealand Intensive Medicines Monitoring Program (IMMP) data on alopecia.3 IMMP had five reported cases of alopecia related to L-IUDs from 1998 to September 2006. The IUD as causality was probable in two cases, both of which had a positive dechallenge test, and possible in three.
The authors used data collected between March 2000 and February 2001 to estimate the incidence of alopecia, as this cohort had been specifically followed up for systemic side effects. The authors’ estimated incidence based on three cases indentified in 1670 women inserted with the L-IUD was 0.18 per cent. This was adjusted to 0.33 per cent if the responder population was used as the denominator. These figures are in line with the Mirena product information.
- Alopecia is a potential adverse effect of a commonly used medicated device in obstetrics and gynaecology.
- The risk of alopecia as listed in the product information is higher than that of perforation which should routinely be discussed with all patients prior to insertion.
- Available evidence suggests that if L-IUDs are removed alopecia will resolve as demonstrated in this case. Accordingly, practitioners need to be aware of the possible causality in order to counsel and manage patients appropriately.
- Dorland’s pocket medical dictionary. 27th ed. Philadelphia: W.B. Saunders; 2004; p.30.
- Mirena Product Information. Bayer July 2011.
- Paterson H, Clifton J, Miller D, Ashton J, Harrison-Woolrych M. Hair-loss with the use of the levonorgestrel intrauterine device. Contraception 2007;76 :306-309.